Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Your digestive system and cancer drugs

Coping with cancer

This page has information about how cancer drugs can affect your digestive system. There is information about

 

About cancer drugs and your digestive system

Cancer drugs can have various effects on your digestive system. Some drugs can affect your appetite, or cause diarrhoea or constipation. Some of them may make you more likely to have heartburn (indigestion). These days, there are many different types of cancer drugs. Not all of them will affect your digestive system. Below there is information about each type of drug and how likely it is to cause this type of problem.

All drugs have side effects, but they don’t all affect everyone who takes the drug. It is not possible to tell in advance who will have digestive system problems or how bad they might be. It depends on

  • The drug or combination of drugs you are having
  • The dose
  • How you react to the drug
  • How you have reacted to drug treatment in the past

There is detailed information about diet problems in the section on coping physically with cancer. There are also separate pages in this section about cancer drugs and mouth problems and cancer drugs and sickness.

 

Changes in appetite and taste and how to cope

You may lose your appetite for a variety of reasons when you are having cancer treatment. Sickness, taste changes or tiredness can all put you off food and drinks. There are tips on coping with loss of appetite at the bottom of this page.

Chemotherapy may cause all of the side effects mentioned above. Other drugs, such as hormone therapies or bisphosphonates can cause mild sickness that may put you off your food. Some biological therapies, such as interferon, can cause taste changes, sickness, loss of appetite, or diarrhoea or constipation.

Many drugs cause tiredness, which may mean that you can’t be bothered to eat. 

Changes in taste may make you go off certain foods. Many people go off tea and coffee, for example. You may also find that some foods taste different from usual. Some people find that they prefer to eat spicy food. 

Some doctors and nurses advise avoiding your favourite foods when you are having chemotherapy or some biological therapies. This is because in the future you may start to associate the food with chemotherapy and go off it for good. This is probably not so important for adults, but it may be helpful advice for children having chemotherapy. There are tips on coping with taste changes in the section about diet problems and cancer.

 

Coping with diarrhoea

Diarrhoea is a common side effect of some chemotherapy drugs. Some hormone therapies, bisphosphonates or biological therapies can also cause diarrhoea.

With chemotherapy, diarrhoea usually happens in the first few days after treatment. With other drugs it will usually be pretty much as soon as you start taking them. Diarrhoea from some types of chemotherapy can be quite severe.

If you have bad diarrhoea, remember that you can easily become dehydrated. It is important to drink plenty. If you can't drink enough, or you think you are losing more fluid in diarrhoea than you can replace by drinking, you must see your doctor. Tell your doctor or nurse if you have diarrhoea. They can give you tablets to take to slow down your gut and help control diarrhoea. 

You may also want to ask your nurse about soothing creams to apply around your back passage (anus). The skin in this area can get very sore and even broken if you have severe diarrhoea. There is detailed information about diarrhoea in our section about coping physically with cancer.

 

Coping with constipation

Painkillers are well known for causing constipation. Bisphosphonates and chemotherapy drugs can also cause it, particularly chemotherapy drugs called vinca alkaloids, which affect the nerve supply to the gut. If you are taking anti sickness drugs and painkillers along with this type of chemotherapy, it can make the constipation worse.

If you are taking any drugs that are known to cause constipation, you need to take mild laxatives from the start. If you are constipated for more than 3 days, tell your doctor or nurse. Constipation is easier to sort out if it is treated early. It may also help to drink plenty of fluids and eat as much fresh fruit and vegetables as you can. If you can't manage the food, don't worry too much, but make sure that you drink plenty of fluids.

If you have any changes in your bowel habits, let your doctor or nurse know. There are medicines you can have to help with both diarrhoea and constipation. There is detailed information about constipation in the section about coping physically with cancer.

 

Coping with indigestion or heartburn

Some chemotherapy or biological therapy drugs can make you more likely to have indigestion. Some may also cause heartburn, which is a  burning sensation in the lower chest caused by the back flow of food and stomach acid from the stomach into the food pipe (oesophagus).

If you have indigestion or heartburn your doctor or nurse can prescribe anti heartburn medicines and you may also need an anti sickness drug. There are tips on coping with indigestion and heartburn at the bottom of this page.

 

Helpful hints for coping with digestive system problems

If you are worried about the effects of cancer treatment on your digestive system, you can make an appointment to see your doctor or specialist nurse to discuss any problems you have. But there are some things you can do to help yourself.

For loss of appetite

  • Eating several small meals and snacks throughout the day can be easier to manage
  • If you are worried about losing weight, ask your doctor to recommend high calorie drinks that you can sip between chemotherapy treatments
  • There aren't any rules about what you should and shouldn't eat – just do what works for you and if you feel like it, try it
  • Don't give yourself a hard time if you really don't feel like eating in the 2 or 3 days after your treatments – you can make up for lost calories in between treatments
  • It is very important to drink plenty of fluids even if you can't eat
  • Don't fill your stomach with a large amount of liquid before eating
  • Try to eat high calorie foods to keep your weight up

For diarrhoea

  • Eat less fibre (avoid raw fruits, fruit juice, cereals and vegetables)
  • Drink plenty of liquid to replace the fluid lost if you have diarrhoea

For constipation

  • Eat more fibre, raw fruits, cereals, fluids and vegetables
  • Prune juice and hot drinks may help to make your bowels work
  • Avoid doing too much around the time of your chemotherapy treatment – you may need to rest
  • You don't have to eat a special diet if you are having chemotherapy – a well balanced diet is all you need
  • Eat well cooked food and avoid raw eggs and undercooked meat – these may give you infections

For indigestion or heartburn

  • Stop smoking
  • Limit your caffeine intake – for example, reduce canned drinks, coffee, chocolate and tea
  • Lose weight if you are overweight 
  • Raise the head of your bed when sleeping or lying down
  • Don't eat for 2 or 3 hours before going to bed
  • Reduce fatty foods in your diet, such as deep fried foods
  • Avoid foods and drinks that may cause heartburn, such as citrus fruits (oranges, grapefruits), mints and alcohol 
  • Take anti acid or anti sickness medicines as prescribed by your doctor or nurse and let them know if they are not helping
Rate this page:
Submit rating

 

Rated 4 out of 5 based on 30 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 1 February 2013